What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 25, 2:03 PM MST, 47 minutes earlier. Its key messages:
- Isolated showers and storms thrive for another evening, before the mid-week moisture surge returns...
- Showers become widespread Wednesday/Wednesday night thanks to a plume of deep subtropical moisture.
- Flooding and Flash Flood potential ramps up during this anomalously moist period.
Area forecast discussion, Jun 25, 2:03 PM MST, 47 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
303 PM MDT Tue Jun 25 2024
.KEY MESSAGES...
- Isolated showers and storms thrive for another evening, before
the mid-week moisture surge returns...
- Showers become widespread Wednesday/Wednesday night thanks to
a plume of deep subtropical moisture.
- Flooding and Flash Flood potential ramps up during this
anomalously moist period.
&&
.SHORT TERM /THROUGH THURSDAY/...
Issued at 300 PM MDT Tue Jun 25 2024
Like clockwork, storms are firing off high terrain, feeding off
abnormally moist atmospheric conditions. Despite PWAT anomalies
running over 150%, this morning's inverted V sounding suggests
high based storms this afternoon with potential for some
impressive outflow winds (i.e. in excess of 50 mph). In
addition, current mesoanalyses indicate DCAPE contours over
1500 J/kg for much of the Western Slope, also supporting strong
downward momentum and thus, strong surface winds. While small
hail is still possible, heavy rainfall and training storms favor
flooding and flash flooding threats, too, rather than severe
hail.
Satellite imagery already illustrates the plume of deep
subtropical mositure creeping back into the southwest corner of
the forecast area. Said progression will only continue
overnight, thanks to the PacNW low nudging inland and pushing
the broad ridge of high pressure eastward. By Wednesday morning,
moisture content is progged to run in excess of 200% of normal,
peaking around 250% of normal by Wednesday night. Surplus
moisture will support orographic showers Wednesday morning;
however, perturbations rippling along synoptic flow will boost
lifting mechanisms and may support longer lasting thunderstorms
Wednesday afternoon. WPC has eastern Utah and western Colorado
under a marginal risk for excessive rainfall, which favors the
potential for flash flooding across the Western Slope. One
caveat, though, may be the longevity of those early morning
showers and whether or not we see lingering cloud cover. If
clouds do hold, surface temperatures will be hindered, as well
as instability for storms to feed off of. Thus, in this case,
widespread showers are still possible, but storm intensities
decrease, resulting in a dampened threat for flash flooding. I
have held off on any flood watch highlights for tomorrow due to
said uncertainty.
Regardless, winds ramp up aloft Wednesday night into Thursday as
pressure gradients are squeezed between the broad trough to the
northwest and ridge (now) to the southeast. Jet dynamics and the
approaching trough may support more organized convection by
Thursday afternoon. We don't see too many days with defined
helicity swaths draped across the CWA. That, along with CAPE
values ranging from 1500 to 2000 J/kg, suggest strong
thunderstorm development, especially along a frontal boundary
dipping in from the northwest Thursday evening. A Flash Flood
Watch may be warranted for Thursday's convection, so stay tuned
as high resolution guidance trickles in. Thursday looks like the
most active day this week, and best potential for severe
thunderstorms, so stay tuned for updated watches and warnings.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
Issued at 300 PM MDT Tue Jun 25 2024
The trough responsible for providing an extra punch of synoptic lift
on Thursday pushes off to the east Friday morning. This will help
scatter out some of the remaining convection, but the northern half
of the forecast area will likely see continued convection through
Friday evening (45-75% chance) with pulses of shortwave energy
continue to advect through the mid-level flow. Even though the
forcing becomes less organized after Thursday night, PWAT values
remain elevated at 120-200% of normal until early next week. Daytime
heating and orographic lift will lead to scattered showers and
storms in the high terrain each afternoon/evening, with coverage
increasing on Sunday evening as more moisture surges into the
region. Recent model runs are trending towards stronger moisture
advection (especially the GEFS) so we will have to keep an eye on
this period in the coming days. Otherwise expect seasonal
temperatures with some fluctuations depending on cloud cover and
coverage of precipitation.
&&
.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1058 AM MDT Tue Jun 25 2024
VFR conditions are forecast through the TAF period with light
westerly breezes today. Isolated to scattered showers and
thunderstorms will develop over the higher terrain this
afternoon with brief periods of MVFR near the storms. Winds
become light drainage winds this evening as the showers die
down.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
SHORT TERM...ERW
LONG TERM...KAA
AVIATION...TGJT
Hazardous weather outlook, Jun 25, 2:48 AM MST, 12 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
348 AM MDT Tue Jun 25 2024
COZ001>014-017>023-UTZ022>025-027>029-261000-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
348 AM MDT Tue Jun 25 2024
This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.
.DAY ONE...Today and tonight.
The probability for widespread hazardous weather is low, though
isolated strong thunderstorms producing gusty winds and small hail
are possible this afternoon. Showers and thunderstorms coverage will
be less widespread with the mountains favored. Localized heavy rain
is possible. Expect thunderstorms to dissipate by sunset.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Storm coverage increases Wednesday and Thursday with an increased
risk for heavy rain and/or severe thunderstorms. Activity decreases
again Friday into the weekend.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 25, 12:06 PM MST, 2 hours 44 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
106 PM MDT Tue Jun 25 2024
UTZ023-251930-
Eastern Uinta Mountains UT-
106 PM MDT Tue Jun 25 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL UINTAH AND CENTRAL
DAGGETT COUNTIES THROUGH 130 PM MDT...
At 105 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles south of Manila, moving east at 10 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of north central
Uintah and central Daggett Counties.
This includes U.S. Highway 191 in Utah between mile markers 369 and
389.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4070 10971 4088 10968 4089 10935 4062 10940
TIME...MOT...LOC 1905Z 277DEG 9KT 4079 10961
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
ERWSpecial weather statement, Jun 25, 12:35 PM MST, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
135 PM MDT Tue Jun 25 2024
UTZ023-024-252000-
Eastern Uinta Basin UT-Eastern Uinta Mountains UT-
135 PM MDT Tue Jun 25 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL UINTAH AND
SOUTHERN DAGGETT COUNTIES THROUGH 200 PM MDT...
At 135 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles north of Vernal, moving southeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of north central
Uintah and southern Daggett Counties.
This includes U.S. Highway 191 in Utah between mile markers 363 and
383.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4067 10963 4083 10953 4076 10919 4051 10934
TIME...MOT...LOC 1935Z 295DEG 11KT 4073 10950
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
ERWSpecial weather statement, Jun 25, 12:45 PM MST, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
145 PM MDT Tue Jun 25 2024
UTZ022-028-252015-
La Sal and Abajo Mountains UT-Southeast Utah UT-
145 PM MDT Tue Jun 25 2024
...STRONG THUNDERSTORMS WILL IMPACT EAST CENTRAL SAN JUAN COUNTY
THROUGH 215 PM MDT...
At 145 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms 8 miles southwest of Monticello, moving southeast at 10
mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of east central San
Juan County.
This includes U.S. Highway 191 in Utah between mile markers 56 and
70.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3779 10957 3784 10948 3787 10938 3777 10915
3764 10952
TIME...MOT...LOC 1945Z 335DEG 7KT 3778 10943
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
ERWLocal storm report, Jun 25, 1:33 PM MST, 1 hour 17 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
233 PM MDT Tue Jun 25 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0749 PM Tstm Wnd Dmg Montrose 38.48N 107.87W
06/24/2024 Montrose CO Law Enforcement
MTJ reported 70 mph wind gusts. Large tree
branches down.
&&
KJSLocal storm report, Jun 25, 1:35 PM MST, 1 hour 15 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
235 PM MDT Tue Jun 25 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0754 PM Tstm Wnd Dmg Montrose 38.48N 107.88W
06/24/2024 Montrose CO Law Enforcement
MTJ had a 70 mph wind gusts. Large tree
limbs down.
&&
KJSSpecial weather statement, Jun 25, 2:11 PM MST, 39 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
311 PM MDT Tue Jun 25 2024
UTZ023-024-252145-
Eastern Uinta Basin UT-Eastern Uinta Mountains UT-
311 PM MDT Tue Jun 25 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN UINTAH COUNTY
THROUGH 345 PM MDT...
At 311 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Whiterocks, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Vernal, Whiterocks, Naples, and Maeser.
This includes the following highways...
U.S. Highway 40 in Utah between mile markers 139 and 148.
U.S. Highway 191 in Utah between mile markers 353 and 360.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4044 10993 4062 10995 4069 10952 4038 10949
TIME...MOT...LOC 2111Z 265DEG 20KT 4055 10981
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
KJS